Alabama, 2002Damaging Wind in Alabama, August 13, 2002
August 13, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 13, 2:08 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 13, 2:08 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
308 PM CDT TUE AUG 13 2002
SCATTERED SHOWERS AND TSTMS CONFINED TO WESTERN ALABAMA THIS
AFTERNOON...WHICH WAS HANDLED WELL BY MESO-SCALE MODELS. VORT MAX
NEAR MISSISSIPPI RIVER WHICH IS ENHANCING CONVECTION TO OUR WEST...
WILL LIKELY BECOME ELONGATED AND NOT MAKE MUCH PROGRESS EASTWARD.
AREAL COVERAGE OF RAIN FAIRLY SMALL AT THIS TIME...AND EXPECT THIS
ACTIVITY TO DIMINISH AFTER SUNSET.
MAIN WEATHER MAKER STILL UPSTREAM...AND MOVING SOUTHEAST TOWARDS
ALABAMA. MODELS PRETTY CONSISTENT IN HANDLING OF PRECIPITATION OVER
THE NEXT FEW DAYS. GULF OF MEXICO REALLY OPENS UP AT ALL LEVELS OF
THE ATMOSPHERE...AND LIKELY PROBABILITIES FOR RAIN LOOKS LIKE A GOOD
FORECAST FOR AREA NEXT FEW DAYS. FORECAST BEYOND THURSDAY GETS A
LITTLE MUDDLED...AS AVN STALLS OUT DEEPER MOISTURE OVER FORECAST
AREA...WHILE ETA HINTS AT A MORE PROGRESSIVE SOLUTION. I WILL KEEP
POPS IN THE CHANCE CATEGORY FRIDAY THROUGH THE WEEKEND...BUT HIGHER
POPS MAY BE NEEDED FRIDAY/SATURDAY IF AVN PLAYS OUT.
HSV 70 87 72 86 72/ 30 60 50 60
BHM 70 88 72 86 72/ 20 60 40 60
MGM 71 91 72 89 72/ 10 50 30 60
.BHM...NONE.
58
In the hours before
Special weather statement, Aug 13, 12:30 PM CST, 4 hours 30 minutes before
ALZ001>050-131930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE AUG 13 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
WEAK HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER ACROSS NORTH
AND CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. MOISTURE WILL REMAIN
TOO LIMITED FOR ANY EXTENSIVE STORM DEVELOPMENT. SCATTERED SHOWERS
AND THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON...WITH THE DAYTIME
HEATING. ANY STORMS THAT DO DEVELOP...SHOULD REMAIN BELOW SEVERE
LIMITS. REMEMBER IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE
STORM PASSED.
NO HAZARDOUS WEATHER IS EXPECTED.
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT
BE NECESSARY THIS AFTERNOON OR TONIGHT.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...2
MONTGOMERY...2
Thunderstorm Wind, Winston
- When
- August 13, 5:00 PM CST
- Where
- Winston County, Ashridge
- Measured
- 55 kt (63 mph)
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.233, -87.467
Two homes were damage by thunderstorm winds on CR 15 near Ashridge. One home had its front porch removed. The other home had its porch removed, roof torn off, above ground swimming pool destroyed, and a few trees knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 13 to 14, 2002$147,000 · 1.75 in hail · 13 events
- Tornado and Flash Flooding in Texas, August 13, 2002$80,000 · F0 · 25 events
- Tornado and Hail in Michigan, August 13, 2002$137,000 · F0 · 11 events
- Flash Flood and Hail in Oklahoma, August 13 to 14, 20021 injured · $48,000 · 1.75 in hail · 22 events
- Flash Flood and Lightning Strike in Oklahoma, August 13, 2002$100,000 · 2 events
- Flash Flood and Damaging Wind in Arkansas, August 13, 2002$55,000 · 2 events
- Lightning Strike in New York, August 13, 2002$30,000 · 1 event
- Lightning Strike in Oklahoma, August 13, 2002$25,000 · 1 event
- Flash Flood in Arkansas, August 13, 2002$20,000 · 1 event
- Tornado and Flooding in Wisconsin, August 13, 20021 injured · $5,000 · F0 · 4 events
- Hail and Damaging Winds in Michigan, August 13, 20021 in hail · 11 events
- Damaging Winds in Mississippi, August 13, 2002$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313424.